Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 154, NWS State College, PA

September 2, 2013McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 2, 2013, 1:07 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 83 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 1:07 PM EDT (17:07 UTC)
Expired
Sep 2, 2013, 2:30 PM EDT
In force
83 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties McKean County, PA, Warren County, PA

The radar

The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:15 PM EDTHAIL 14 Sw Bradford, PAQUARTER-SIZED HAIL REPORTED SOUTHWEST OF BRADFORD.
Sep 2, 2:33 PM EDTHAIL 1.5Lewis Run, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS51 KCTP 021707
SVRCTP
PAC083-123-021830-
/O.NEW.KCTP.SV.W.0154.130902T1707Z-130902T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCKEAN COUNTY PENNSYLVANIA...
  NORTHERN WARREN COUNTY PENNSYLVANIA...

* UNTIL 230 PM EDT

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM 
  JAMESTOWN WEST TO BEAR LAKE TO ELGIN...MOVING EAST SOUTHEAST AT 20 
  MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBUS AROUND 110 PM EDT...
  LOTTSVILLE AROUND 130 PM EDT...
  SPRING CREEK AROUND 140 PM EDT...
  GARLAND AROUND 200 PM EDT...
  YOUNGSVILLE AROUND 210 PM EDT...
  SCANDIA AROUND 215 PM EDT...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 
62...ROUTE 219...STATE ROAD 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING LARGE 
HAIL UP TO NICKLE SIZE ACROSS CHAUTAUQUA LAKE OVER THE PAST 30 
MINUTES. STAY AWAY FROM WINDOWS! IF TIME ALLOWS...PUT AUTOMOBILES 
INTO A CARPORT OR GARAGE AS THIS LINE OF STORMS APPROACHES.

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
LINE OF SEVERE THUNDERSTORMS. WHEN THUNDER ROARS...MOVE INDOORS!
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4200 7846 4186 7866 4176 7915 4182 7962
      4200 7961
TIME...MOT...LOC 1702Z 283DEG 18KT 4206 7930 4198 7952
          4192 7979

$$

FORECASTER: LAMBERT
1 follow-up statement
025 
WWUS51 KCTP 021749
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 PM EDT MON SEP 2 2013

PAC083-123-021830-
/O.CON.KCTP.SV.W.0154.000000T0000Z-130902T1830Z/
MCKEAN PA-WARREN PA-
149 PM EDT MON SEP 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WARREN AND MCKEAN COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
SCANDIA TO SCANDIA TO YOUNGSVILLE TO 6 MILES SOUTHWEST OF SPRING 
CREEK...MOVING EAST SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WARREN AROUND 200 PM EDT...
  GARLAND AROUND 205 PM EDT...
  KINZUA DAM AROUND 210 PM EDT...
  BRADFORD AND MARSHBURG AROUND 215 PM EDT...
  LEWIS RUN AROUND 220 PM EDT...
  CHAPMAN STATE PARK AROUND 225 PM EDT...

OTHER NOTABLE LOCATIONS IN THE WARNING... UNIVERSITY OF PITTSBURGH AT
BRADFORD.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4191 7961 4200 7940 4200 7846 4186 7866
      4176 7915 4182 7962
TIME...MOT...LOC 1748Z 285DEG 24KT 4200 7886 4188 7902
          4187 7933 4182 7957

$$

FORECASTER: LAMBERT/TYBURSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:55 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 2, 11:55 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT MON SEP 2 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND
TONIGHT...FOLLOWED BY A PERIOD OF COOLER AND DRIER WEATHER FOR MID
WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SFC COLD FRONT WAS DRIFTING ACROSS LAKE ERIE THIS MIDDAY HOUR...WITH
A WEAK LAKE BREEZE BEGINNING TO DEVELOP AHEAD OF IT ALONG THE I-90
CORRIDOR.

THIS PAIR OF WEATHER FEATURES WILL CREATE ONE OR TWO BROKEN LINES OF
TSRA THIS AFTERNOON...THAT WILL MOVE OVER THE NW MTNS BETWEEN
19-22Z.

BREAKS DEVELOPING IN THE EARLIER...EXTENSIVE MID CLOUD DECK  ACROSS
THE CENTRAL MTNS AND SUSQ REGION WILL LEAD TO POCKETS OF ENHANCED
INSTABILITY CAUSING THE CHC FOR SHRA/TSRA TO RAMP UP DURING THE
AFTERNOON HOURS AS THE COLD FRONT GRINDS ITS WAY SOUTHEAST INTO THE
CWA.

ALTHOUGH AN ISOLATED SEVERE WIND/HAIL THREAT IS PRESENT TODAY...THE
MAIN CONCERN WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY
HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST
AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF
1.5-1.75 INCHES.

THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF
3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER
THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND
1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS
/NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE
TRAILING NOT TOO FAR BEHIND.  THE THREAT FOR FLOODING IS NOT HIGH...
OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH
LATEST SHORT RANGE/HI RES GUIDANCE  SUGGEST THAT THE BEST LLVL
MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT
ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL
BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT.

POPS WILL BE GENERALLY IN THE 50-70 PERCENT RANGE...EXCEPT FOR
THE NEXT ONE-THREE HRS WHERE RADAR TRENDS WITH SPOTTY SHRA/TSRA WILL
BE USED AS THE BASIS FOR POPS.

ENJOY THE HOLIDAY...AND KEEP AN EYE ON THE SKY AND/OR RADAR TO STAY
SAFE FROM STORMS. LIGHTNING CAN STRIKE MANY MILES AWAY FROM WHERE IT
IS RAINING. PLAY IT SAFE...AND MOVE INDOORS WHEN THUNDERSTORMS
APPROACH YOUR LOCATION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TROUGH ALOFT IS ALMOST CUT OFF /SAY THAT THREE TIMES FAST/.
HOWEVER...IT SHOULD STAY AN OPEN WAVE FOR THE MOST PART AND NOT
TILT NEGATIVELY. THUS...THE PASSAGE OF THE TROUGH AXIS WILL
PROBABLY NOT HAPPEN UNTIL TUESDAY DURING THE DAY. THE FIRST PUSH OF
COOLER...SOMEWHAT DRY AIR WILL HAPPEN TONIGHT...BUT THE REST OF IT
DOES NOT ARRIVE UNTIL TUESDAY. WILL CARRY POPS INTO THE EVENING...BUT
MAKE THE FORECAST DRIER FOR THE REST OF THE NIGHT.
CONFIDENCE REMAINS LOW IN THE DETAILS OF THE POP/WX FORECAST
TIMING AND PLACEMENT DUE TO THE CONVECTIVE NATURE OF THE
PRECIPITATION. TUES A.M. LOWS WILL STILL BE MILD IN THE SERN HALF
OF THE AREA...HOLDING ABOVE 60F. BUT THE COOLER AIR AND LOWERED 8H
TEMPS SHOULD ALLOW THE NWRN COS TO GET /WELL/ INTO THE 50S.

SUNSHINE AND TROUGH AXIS OVERHEAD ON TUESDAY ARE A COMBINATION
WHICH COULD PRODUCE ADDITIONAL SHOWERS/STORMS. CANNOT TAKE POPS
OUT TOTALLY SINCE MANY MDLS GENERATE SOME CONVECTION DURING THE
DAY. MAXES WILL BE VERY CLOSE TO NORMAL IN THE NW...BUT STILL A
FEW DEGS ABOVE NORMAL SE. DEWPOINTS DO GET INTO THE 50S AREA WIDE
BY THE MIDDLE OF THE AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BEYOND TUESDAY...THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND
THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER
RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH
ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE
CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE
SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT
WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER
TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE
NEXT WEEK.

THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD
REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR
TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU
THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF
ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY
TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS
ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF
MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A
MINIMUM.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND
PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO
FAR NWRN PENN EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR A FEW
BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND
TSRA INTO THIS EVENING.

SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EVENING.
HOWEVER...LOW LVL MOISTURE ASCENDING THE WRN MTNS AND LAURELS ON THE
WEST/SWRLY FLOW IS SUPPORTING SOME LINGERING MVFR CIGS.

THE COLD FRONT WILL BRING ISOLD LATE AFTERNOON/EVENING TSRA IMPACTS
TO THE AREA.

OUTLOOK...
TUE...AM LOW CIGS/FOG POSS...ESP BFD.
WED...AM FOG PSBL WEST AND CNTRL.
THU-FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...CERU/STEINBUGL
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Sep 2, 4:46 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT MON SEP 2 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
446 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND GUSTY WINDS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE HEAVY
RAIN MAY PRODUCE ISOLATED FLOODING...ESPECIALLY IN LOCATIONS WHERE
HEAVY RAIN HAS FALLEN IN THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:12 PM EDTSpecial Weather StatementCTPColumbia33 min
Sep 1, 10:07 PM EDTSpecial Weather StatementCTPDauphin23 min
Sep 1, 10:29 PM EDTSpecial Weather StatementCTPDauphin46 min
Sep 1, 11:23 PM EDTSpecial Weather StatementCTPColumbia37 min
Sep 2, 12:50 AM EDTFlash Flood WarningCTPColumbia4 hr
Sep 2, 2:19 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Potter, Warren56 min
Sep 2, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter, Tioga61 min
Sep 2, 3:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter62 min
Sep 2, 4:29 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter61 min
Sep 2, 4:53 PM EDTSpecial Weather StatementCTPElk67 min
Sep 2, 5:25 PM EDTSpecial Weather StatementCTPCumberland65 min
Sep 2, 5:32 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, York58 min
Sep 2, 6:02 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield58 min
Sep 2, 6:31 PM EDTSevere Thunderstorm WarningCTPLebanon59 min
Sep 2, 6:50 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield55 min
Sep 2, 7:03 PM EDTAreal Flood AdvisoryCTPCambria, Clearfield3 hr
Sep 2, 7:10 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon65 min
Sep 2, 7:11 PM EDTSpecial Weather StatementCTPCentre49 min
Sep 2, 7:36 PM EDTFlash Flood WarningCTPCambria3 hr
Sep 2, 7:55 PM EDTSpecial Weather StatementCTPBlair, Cambria65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.